Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 78, NWS Springfield, MO

May 18, 2004Bourbon County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at May 18, 2004, 12:40 PM CDT for Bourbon County, Kansas. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2004, 12:40 PM CDT (17:40 UTC)
Expired
May 18, 2004, 2:00 PM CDT
In force
80 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 112 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
353 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

464 
WUUS53 KSGF 181740
SVRSGF
KSC011-181900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1240 PM CDT TUE MAY 18 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOURBON COUNTY IN SOUTHEAST KANSAS.

* UNTIL 200 PM CDT.

* AT 1238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BRONSON...OR ABOUT 10 MILES EAST OF LA HARPE...AND MOVING EAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES NORTH OF UNIONTOWN BY 100 PM CDT.
  6 MILES NORTH OF REDFIELD BY 110 PM CDT.
  6 MILES NORTH OF FORT SCOTT BY 135 PM CDT.

THE TOWNS OF XENIA...MARMATON...DEVON...HARDING AND HAMMOND ARE ALSO
IN THE PATH OF THIS SEVERE THUNDERSTORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE...ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3803 9507 3780 9506 3779 9464 3803 9464

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:06 AM CDT, 9 hours 34 minutes earlier.

Area forecast discussion, May 18, 3:06 AM CDT, 9 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
306 AM CDT TUE MAY 18 2004

.DISCUSSION...

NARROW MCS EXTENDS ACROSS SOUTHEAST NEBRASKA AND FAR NORTHWEST
MISSOURI THIS MORNING ALONG 925 MB FRONT. 700 MB CAP AROUND 7 DEG C
IS HOLDING FIRM AND SUPPRESSION ANY CONVECTION THAT ATTEMPTS TO
DEVELOP OVER CENTRAL KANSAS. SURFACE BOUNDARY EXTENDS FROM NORTH
CENTRAL KANSAS TO NORTH CENTRAL MO AND HAS MADE LITTLE SOUTHWARD
MOVEMENT OVER THE PAST SEVERAL HOURS. MID 60S DEWPOINTS HAVE
COMPLETELY OVERSPREAD THE ENTIRE FORECAST AREA.

MAIN QUESTIONS FOR TODAY ARE WHEN AND WHERE CONVECTION WILL DEVELOP
AND HOW INTENSE WILL THE DEVELOPING STORMS BE. ETA AND NGM SEEM TO HAVE
INITIALIZED CAP STRENGTH AND POSITION OF SURFACE FRONT THE BEST SO
WILL INCORPORATE THEIR GUIDANCE FOR TODAY AND WEDNESDAY. ETA
EVENTUALLY PUSHES OUTFLOW BOUNDARY SOUTHWARD AS IT GENERATES A
MESOHIGH OVER NORTH CENTRAL MISSOURI BY 18Z TODAY. APPROACHING
DISTURBANCE (NOT BEING HANDLED WELL BY MODELS) WILL MOVE INTO THE
REGION BY MID/LATE MORNING...AND SHOULD WEAKEN CAP SUFFICIENTLY NEAR
OUTFLOW BOUNDARY TO GET DEEP CONVECTION GOING. AT THIS TIME POSITIVE
FACTORS FOR STRONG CONVECTION ARE CAPES AROUND 2000 J/KG WITH LIS
AROUND -5 AND 0-3 KM HELICITIES INCREASING TO AROUND 220 M2/S2 BY
00Z WED. LESS FAVORABLE FACTORS...AT LEAST FOR TORNADIC STORMS...ARE
LCL HEIGHTS ABOVE 2000 FT AND WEAK SPEED SHEAR. DIRECTIONAL SHEAR
REMAINS FAIRLY IMPRESSIVE. PLAN FOR POPS TODAY IS TO CARRY HIGHEST
CHANCES OVER CENTRAL MISSOURI STARTING THIS MORNING...WITH LOWER
CHANCES OVER SOUTHERN ZONES...AND ONSET HOLDING OFF UNTIL LATE
MORNING OR EARLY AFTERNOON. WILL MENTION HAIL/DAMAGING WINDS IN HWO.
TRENDS IN LCL HEIGHTS AND SPEED SHEAR WILL NEED TO BE MONITORED
CLOSELY FOR TORNADO THREAT...WHICH LOOKS MINIMAL BASED ON CURRENT
DATA.  WILL ALSO MENTION HEAVY RAINFALL POTENTIAL OVER CENTRAL MO
LATE TONIGHT...WHERE POTENTIAL MCS DEVELOPMENT COULD OCCUR AS LOW
LEVEL JET INTERSECTS SURFACE BOUNDARY.

WILL NEED TO LAG POPS INTO WEDNESDAY MAINLY OVER OUR NORTH AND
EAST COUNTIES. THEREAFTER WILL GO WITH DRY FORECAST THROUGH THE
SATURDAY AS REBUILDING CAP OVERSPREADS THE REGION AND UPPER RIDGE
BUILDS OVERHEAD. DEEPENING LEE TROUGH LATE IN THE WEEK WILL KEEP
GUSTY SOUTH TO SOUTHWEST WINDS AND GRADUALLY INCREASING TEMPERATURES
IN THE FORECAST.

WEAKENING CAP AND SURFACE TROUGH SETTING UP OVER THE AREA WILL BRING
POPS AND COOLER TEMPERATURES INTO THE FORECAST FOR MONDAY AND
TUESDAY.

NOT MUCH DIFFERENCE IN MOS TEMP OUTPUT TODAY...AND LOOKS PRETTY MUCH
IN LINE WITH GOING TEMP GRIDS.

TERRY
&&

.AVIATION...

SO FAR EARLY THIS MORNING...ALL CONVECTION HAS BEEN FOCUSED WELL
NORTH OF THE FORECAST AREA ACROSS SOUTHERN NEBRASKA AND FAR NORTHERN
MISSOURI.  THE STORMS DEVELOPED IN AN AREA OF GOOD ELEVATED MOISTURE
CONVERGENCE...AS THE LOW LEVEL JET IMPINGED ON A BOUNDARY STRETCHING
FROM CENTRAL KANSAS...THROUGH NORTHWEST MISSOURI...TO EASTERN IOWA.
07Z PROFILER WINDS ACROSS THE FORECAST AREA RANGED FROM 30 TO 40
KTS. WITH SURFACE WINDS 10KTS OR LESS...WIND SHEAR IS A CONCERN AND
HAS BEEN INCLUDED IN THE CURRENT TAFS AND TWEBS THROUGH MID MORNING.

SLOWED ONSET OF ANY THUNDERSTORM ACTIVITY TODAY IN THE KJLN AND KSGF
TERMINALS...AS STORMS HAVE BEEN SLOW TO ORGANIZE ACROSS KANSAS.  A
SHORTWAVE PUSHING INTO THE HIGH PLAINS WILL TRACK EASTWARD
TODAY...WITH SCATTERED CONVECTION EXPECTED TO DEVELOP ACROSS THE
CENTRAL PLAINS THIS MORNING THEN SPREADING EAST INTO THE OZARKS
REGION BY AFTERNOON.  IN GENERAL...CONDITIONS ARE EXPECTED TO BE
IN THE VFR RANGE...WITH CEILINGS DROPPING INTO THE 2000 TO 3000 FT
RANGE FOR LOCATIONS WHICH RECEIVE THUNDERSTORMS THIS AFTERNOON.

SAW

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, May 18, 12:23 PM CDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1223 PM CDT TUE MAY 18 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
1223 PM CDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS WITH WIND GUSTS UP TO 60 MPH...HAIL TO THE SIZE OF
  QUARTERS...AND LOCALIZED MINOR FLOODING.

  AREAS AFFECTED AND TIMING:

  ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THIS AFTERNOON
  AND THIS EVENING.

 DISCUSSION:

  REMNANTS OF A THUNDERSTORM COMPLEX WILL CONTINUE TO PUSH
  EAST SOUTHEAST ACROSS THE MISSOURI OZARKS AND SOUTHEAST
  KANSAS THIS AFTERNOON.  THUNDERSTORMS WILL BE MAINTAINED
  WITH THE HELP OF A SOUTHWEST TO NORTHEAST ORIENTED LOW
  LEVEL JET AND UPPER LEVEL SHORTWAVE.  IN ADDITION...
  OUTFLOW FROM THIS THUNDERSTORM COMPLEX MAY INITIATE
  ADDITIONAL THUNDERSTORMS OUT AHEAD OF THE MAIN THUNDERSTORM
  COMPLEX.  SOME OF THESE STORMS MAY PRODUCE MARGINALLY SEVERE
  STORMS WITH HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS
  UP TO 60 MPH.

  THE THUNDERSTORMS WILL ALSO PRODUCE VERY HEAVY RAINFALL AND
  MAY DEVELOP SOME MINOR FLOODING WITH RAINFALL RATES OF
  AROUND AN INCH TO INCH AND A HALF PER HOUR.

  AS THE LOW LEVEL JET BECOMES MORE SOUTH TO NORTH ORIENTED
  TONIGHT...ANOTHER THUNDERSTORM COMPLEX MAY FORM ACROSS CENTRAL
  MISSOURI NORTH OF THE FRONTAL BOUNDARY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  A FEW STORMS WILL LINGER INTO WEDNESDAY MORNING. OTHERWISE DRY
  CONDITIONS ARE EXPECTED UNTIL SUNDAY AND MONDAY...WHEN ANOTHER
  ROUND OF STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

  WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...HOWEVER A FEW
  STORMS MAY BECOME SEVERE AND SPOTTERS MAY BE NEEDED THIS
  AFTERNOON AND EVENING ACROSS THE MISSOURI OZARKS AND SOUTHEAST
  KANSAS.

LINDENBERG

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.